Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 102, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Sep 7, 2021, 8:12 AM EDT. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2021, 8:12 AM EDT (12:12 UTC)
- Expired
- Sep 7, 2021, 9:45 AM EDT
- In force
- 93 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Ft Drum radar (KTYX), 67 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
320
WHUS51 KBUF 071212
SMWBUF
LOZ044-045-063-064-071345-
/O.NEW.KBUF.MA.W.0102.210907T1212Z-210907T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
812 AM EDT Tue Sep 7 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Ontario from Fair Haven to Mexico Bay...
* Until 945 AM EDT.
* At 811 AM EDT, a shower producing waterspouts was located near
Oswego, moving east at 25 knots.
HAZARD...Waterspouts.
SOURCE...Marine weather spotter.
IMPACT...Waterspouts can create locally hazardous seas.
* Locations impacted include...
Oswego and Mexico Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Waterspouts can easily overturn boats and create locally hazardous
seas. Seek safe harbor immediately.
&&
LAT...LON 4356 7616 4351 7620 4348 7629 4349 7640
4344 7646 4341 7654 4343 7703 4358 7703
4362 7615
TIME...MOT...LOC 1211Z 269DEG 27KT 4351 7649
WATERSPOUT...OBSERVED
HAIL...0.00IN
WIND...<34KTS
$$
Hitchcock1 follow-up statement
963
FZUS71 KBUF 071346
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
946 AM EDT Tue Sep 7 2021
LOZ044-045-063-064-071355-
/O.EXP.KBUF.MA.W.0102.000000T0000Z-210907T1345Z/
946 AM EDT Tue Sep 7 2021
...THE SPECIAL MARINE WARNING EXPIRED AT 945 AM EDT...
The affected areas were...
Lake Ontario from Fair Haven to Mexico Bay...
The band of lake effect showers has weakened and no longer poses a
significant risk of waterspouts.
LAT...LON 4356 7616 4351 7620 4348 7629 4349 7640
4344 7646 4341 7654 4343 7703 4358 7703
4362 7615
TIME...MOT...LOC 1345Z 269DEG 27KT 4352 7556
$$
HitchcockWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Sep 7, 7:57 AM EDT, 15 minutes earlier.
Area forecast discussion, Sep 7, 7:57 AM EDT, 15 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 757 AM EDT Tue Sep 7 2021 .SYNOPSIS... A few lake effect rain showers will continue this morning over Oswego County. Otherwise dry and warmer weather is expected today. Showers and thunderstorms will arrive tonight and Wednesday as a pair of fronts move across the region. Cooler weather along with a chance for lake effect rain showers will follow for Thursday. && .NEAR TERM /THROUGH TONIGHT/... A band of scattered lake effect rain showers will continue for a few more hours this morning over Oswego County. These should end later this morning as lake induced instability wanes. River valley fog across the Southern Tier will dissipate by 10AM. Otherwise quiet weather the rest of the day as a shortwave ridge passes over the area and surface high pressure moves into the central Appalachians. Developing southwest flow will push temperatures warmer than the past few days with the lake plains reaching near 80F. Coolest temperatures in the upper 60s will occur on the higher terrain east of Lake Ontario. Deep southwest flow developing ahead of an approaching potent cold front will bring increasing clouds late in the day and this evening. Lastest CAMs suggesting a weakening area of convection will arrive into western New York late this evening. Depending on the exact arrival time and how much diurnal instability is leftover across the area, there could be a few gusty thunderstorms that manage to reach the area, but it does look like the unfavorable diurnal timing will greatly limit the severe weather potential. A slightly slower frontal timing suggests the main band of showers and thunderstorms into western New York will not be until well after midnight, likely closer 12z. Though a few gusty thunderstorms can not be ruled out, severe potential looks quite low but not zero. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... Closed mid-level low over eastern Ontario early Wednesday morning will slowly drift north arriving over James Bay by Wednesday evening. Meanwhile, the surface cold front tied to this system will steam east across the eastern Great Lakes over the course of the day. Strong convergence along the front coupled with increasing large scale ascent ahead of the trough will likely produce a band of showers and possibly a few gusty thunderstorms as the front works from west to east across the forecast area. However, due to the advertised unfavorable diurnal timing of the front, the severe weather threat will be somewhat muted until later in the day. This is when enough instability will be able to build just ahead of the front. Right now, it appears that this will likely occur well after the front has already or is in the precess of exiting to our east. SPC for now has a tiny portion of our area in a Marginal Risk east of Lake Ontario (Lewis County). Otherwise, in the wake of the front a pronounced dry slot will work in across Western NY by early Wednesday afternoon. This will bring about a brief period of dry weather and some sunshine. It will remain quite breezy behind the front with gusts up to 25-30 knots, especially northeast of Lakes Erie and Ontario through most of the day. Wednesday night, colder air will continue to advect into the region (H850T falling to +7C/+9C) and with synoptic moisture wrapping back in under westerly flow there will be the potential for lake effect rain showers off both lakes overnight. Infact, there even could be some rumbles of thunder as BUFKIT sounding profiles show lake induced CAPE values of +2K J/KG and equilibrium levels surpassing 30k feet. Thursday, a passing shortwave still appears like it will disrupt the lake response during the day which will result in general scattered showers across the region. Thursday night boundary layer flow becomes northwest, directing lake effect rain showers southeast of Lake Erie and Lake Ontario overnight. Friday, any remaining shower activity will likely come to an end as synoptic moisture begins to pulls away with the trough and the airmass modifies. Friday night, sfc high pressure takes over with dry weather anticipated overnight into Saturday. && .LONG TERM /SATURDAY THROUGH MONDAY/... Sfc ridging should largely provide us with dry and warmer weather for Saturday. It appears that it likely will also stay dry Saturday night before the next mid-level trough and its attendant surface front bring renewed lower-end chances for showers late on Sunday into Sunday night. However, this will all depend upon exactly how quickly these features pass through our region, some showers could even linger into Monday to at least some extent. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... Some lake enhanced clouds and a few scattered showers will persist southeast of Lake Ontario early this morning, but should see minimal impact. Southern Tier valley fog will persist through about 13z with IFR conditions at KJHW. Otherwise VFR flight conditions expected through the day today. Mid and high level clouds will increase late this afternoon and this evening from west to east. A band of what should be weakening convection is likely to reach far western New York between 00z and 04z tonight. It is possible that some gusty thunderstorms could impact KIAG and KBUF during this time. Additional convection along a cold front will start to move into the area from the west closer to 12z Wednesday morning. Outlook... Wednesday...Areas of MVFR in showers and thunderstorms. Thursday and Friday...Mainly VFR with a chance of showers. Saturday...VFR. && .MARINE... Winds will continue to drop off today as high pressure crosses the central Appalachians. The next pair of fronts arrive tonight and Wednesday with a renewed chance for showers and thunderstorms as well as the potential for waterspouts and strengthening winds. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock/JLA/TMA/Zaff NEAR TERM...Hitchcock/TMA SHORT TERM...AR LONG TERM...AR/JJR AVIATION...Hitchcock/TMA MARINE...JLA/TMA/Zaff
Hazardous weather outlook, Sep 7, 6:05 AM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 605 AM EDT Tue Sep 7 2021 NYZ001>008-011>014-020-021-081015- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany- 605 AM EDT Tue Sep 7 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-081015- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 605 AM EDT Tue Sep 7 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Waterspouts possible on both lakes Wednesday through Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-019-085-081015- Northern Erie-Chautauqua-Southern Erie- 605 AM EDT Tue Sep 7 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Dangerous swimming conditions may develop Wednesday and Wednesday night along the beaches of Lake Erie. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 4:20 PM EDT | Small Craft Advisory | BUF | 30 hr | |
| Sep 7, 7:22 PM EDT | Special Marine Warning | BUF | 83 min | |
| Sep 7, 7:26 PM EDT | Special Weather Statement | BUF | Niagara, Orleans | 64 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.